AIMS Mathematics, 2020, 5(3): 1757-1778. doi: 10.3934/math.2020119

Research article

Export file:

Format

  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text

Content

  • Citation Only
  • Citation and Abstract

The least common multiple of consecutive terms in a cubic progression

1 School of Mathematics and Computer Science, Panzhihua University, Panzhihua 617000, P. R. China
2 Mathematical College, Sichuan University, Chengdu 610064, P.R. China

Let $k$ be a positive integer and $f(x)$ a polynomial with integer coefficients. Associated to the least common multiple ${\rm lcm}_{0\le i\le k}\{f(n+i)\}$, we define the function $\mathcal{G}_{k, f}$ for all positive integers $n\in \mathbb{N}^*\setminus Z_{k, f}$ by $\mathcal{G}_{k, f}(n):=\frac{\prod_{i=0}^k |f(n+i)|}{{\rm lcm}_{0\le i\le k}\{f(n+i)\}},$ where $Z_{k,f}:=\bigcup_{i=0}^k\{n\in \mathbb{N}^*: f(n+i)=0\}.$ If $f(x)=x$, then Farhi showed in 2007 that $\mathcal{G}_{k, f}$ is periodic with $k!$ as its period. Consequently, Hong and Yang improved Farhi's period $k!$ to ${\rm lcm}(1,...,k)$. Later on, Farhi and Kane confirmed a conjecture of Hong and Yang and determined the smallest period of $\mathcal{G}_{k, f}$. For the general linear polynomial $f(x)$, Hong and Qian showed in 2011 that $\mathcal{G}_{k, f}$ is periodic and got a formula for its smallest period. In 2015, Hong and Qian characterized the quadratic polynomial $f(x)$ such that $\mathcal{G}_{k, f}$ is almost periodic and also arrived at an explicit formula for the smallest period of $\mathcal{G}_{k, f}$. If $\deg f(x)\ge 3$, then one naturally asks the following interesting question: Is the arithmetic function $\mathcal{G}_{k,f}$ almost periodic and, if so, what is the smallest period? In this paper, we asnwer this question for the case $f(x)=x^3+2$. First of all, with the help of Hua's identity, we prove that $\mathcal{G}_{k,x^3+2}$ is periodic. Consequently, we use Hensel's lemma, develop a detailed $p$-adic analysis to $\mathcal{G}_{k, x^3+2}$ and particularly investigate arithmetic properties of the congruences $x^3+2\equiv 0 \pmod{p^e}$ and $x^6+108\equiv 0\pmod{p^e}$, and with more efforts, its smallest period is finally determined. Furthermore, an asymptotic formula for ${\rm log \ lcm}_{0 \le i \le k}\{(n+i)^3+2\}$ is given.
  Figure/Table
  Supplementary
  Article Metrics

References

1. P. Bateman, J. Kalb and A. Stenger, A limit involving least common multiples, Amer. Math. Monthly, 109 (2002), 393-394.

2. P. L. Chebyshev, Memoire sur les nombres premiers, J. Math. Pures Appl., 17 (1852), 366-390.

3. B. Farhi, Minorations non triviales du plus petit commun multiple de certaines suites finies d'entiers, C. R. Acad. Sci. Paris, Ser. I, 341 (2005), 469-474.    

4. B. Farhi, Nontrivial lower bounds for the least common multiple of some finite sequences of integers, J. Number Theory, 125 (2007), 393-411.    

5. B. Farhi, An identity involving the least common multiple of binomial coeffcients and its application, Amer. Math. Monthly, 116 (2009), 836-839.    

6. B. Farhi, On the derivatives of the integer-valued polynomials, arXiv:1810.07560.

7. B. Farhi and D. Kane, New results on the least common multiple of consecutive integers, Proc. Amer. Math. Soc., 137 (2009), 1933-1939.

8. C. J. Goutziers, On the least common multiple of a set of integers not exceeding N, Indag. Math., 42 (1980), 163-169.

9. D. Hanson, On the product of the primes, Canad. Math. Bull., 15 (1972), 33-37.    

10. S. F. Hong and W. D. Feng, Lower bounds for the least common multiple of finite arithmetic progressions, C. R. Acad. Sci. Paris, Ser. I, 343 (2006), 695-698.    

11. S. F. Hong, Y. Y. Luo, G. Y. Qian, et al. Uniform lower bound for the least common multiple of a polynomial sequence, C.R. Acad. Sci. Paris, Ser. I, 351 (2013), 781-785.    

12. S. F. Hong and G. Y. Qian, The least common multiple of consecutive arithmetic progression terms, Proc. Edinb. Math. Soc., 54 (2011), 431-441.    

13. S. F. Hong and G. Y. Qian, The least common multiple of consecutive quadratic progression terms, Forum Math., 27 (2015), 3335-3396.

14. S. F. Hong and G. Y. Qian, New lower bounds for the least common multiple of polynomial sequences, J. Number Theory, 175 (2017), 191-199.    

15. S. F. Hong, G. Y. Qian and Q. R. Tan, The least common multiple of a sequence of products of linear polynomials, Acta Math. Hungar., 135 (2012), 160-167.    

16. S. F. Hong and Y. J. Yang, On the periodicity of an arithmetical function, C. R. Acad. Sci. Paris Sér. I, 346 (2008), 717-721.

17. S. F. Hong and Y. J. Yang, Improvements of lower bounds for the least common multiple of arithmetic progressions, Proc. Amer. Math. Soc., 136 (2008), 4111-4114.    

18. L.-K. Hua, Introduction to number theory, Springer-Verlag, Berlin Heidelberg, 1982.

19. N. Koblitz, p-Adic numbers, p-adic analysis, and zeta-functions, Springer-Verlag, Heidelberg, 1977.

20. M. Nair, On Chebyshev-type inequalities for primes, Amer. Math. Monthly, 89 (1982), 126-129.    

21. J. Neukirch, Algebraic number theory, Springer-Verlag, 1999.

22. S. M. Oon, Note on the lower bound of least common multiple, Abstr. Appl. Anal., 2013.

23. G. Y. Qian and S. F. Hong, Asymptotic behavior of the least common multiple of consecutive arithmetic progression terms, Arch. Math., 100 (2013), 337-345.    

24. G. Y. Qian, Q. R. Tan and S. F. Hong, The least common multiple of consecutive terms in a quadratic progression, Bull. Aust. Math. Soc., 86 (2012), 389-404.    

25. R. J. Wu, Q. R. Tan and S. F. Hong, New lower bounds for the least common multiple of arithmetic progressions, Chinese Annals of Mathematics, Series B, 34 (2013), 861-864.    

© 2020 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Article outline

Show full outline
Copyright © AIMS Press All Rights Reserved